Kratom is a plant native to Southeast Asia, which can produce stimulant and opioid-like effects. Since kratom use has grown in popularity in the United States as an herbal supplement, concerns have been raised about its safety due to its abuse potential.1 

Kratom is currently not federally scheduled as a controlled substance, but it is considered a drug of concern. Additionally, a new report by the CDC found that kratom caused 91 overdose deaths in 27 states.

The CDC analyzed data from the State Unintentional Drug Overdose Reporting System (SUDORS), which contains detailed information on opioid overdose deaths from death certificates and medical examiner and coroner reports.1 Kratom overdoses are included in SUDORS even though it is not an opioid.

The CDC analyzed data from 27 states during July 2016-December 2017, and 27,338 overdose deaths occurred during the study timeframe. Additionally, in 152 of these deaths, the individual tested positive for kratom, according to the toxicology reports. Kratom was considered to be the cause of death for 91 of those that tested positive for the substance.1 

Some noteworthy points of the study include that about 80% of the individuals had a history of substance abuse, and approximately 90% were not receiving documented treatment for pain.1 Almost all individuals tested positive for multiple substances, with fentanyl and fentanyl analogs being the most common, while other substances included heroin, benzodiazepines, and prescription opioids. There were 7 individuals that only tested positive for kratom.1

This report reveals that kratom is a dangerous substance, and pharmacists can play an important role in educating patients on this important public health issue. 

Pharmacists should question patients, especially those with a history of substance abuse, about use of kratom when discussing herbal products. Not only does kratom have abuse potential, but it may also interact with other medications. Patients taking fentanyl, opioids, or benzodiazepines with kratom may have a higher risk of overdose.

Ultimately, patients should be counseled to avoid using kratom. The FDA has issued safety warnings and also recommends that patients avoid consuming kratom products.2 In fact, the FDA has issued warning letters to companies marking kratom with unproven medical claims.2

References                                                                            
  1. Olsen EO, O’Donnell J, Mattson CL, Schier JG, Wilson N. Notes from the Field: Unintentional Drug Overdose Deaths with Kratom Detected-27 States, July 2016-December 2017. MMWR Morb Mortal Wkly Rep 2019;68:326-327. DOI: http://dx.doi.org/10.15585/mmwr.mm6814a2
  2. Statement from FDA Commissioner Scott Gottlieb, MD on new warning letters FDA is issuing to companies marketing kratom with unproven medical claims; and the agency’s ongoing concerns about kratom [FDA statement]. FDA website.  https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm620106.htm. Published September 11, 2018. Accessed April 12, 2019.